Oklahoma, 2012

Wildfire in Oklahoma, July 29, 2012

July 29, 2012 · NWS TSA · 1 event in 1 county or zone

Very hot temperatures, low relative humidity values, and ongoing drought conditions promoted the rapid spread of a wildfire that consumed 350 acres. The fire burned 8 outbuildings and threatened 7 homes before it was controlled.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Very hot temperatures, low relative humidity values, and ongoing drought conditions promoted the rapid spread of a wildfire that consumed 350 acres. The fire burned 8 outbuildings and threatened 7 homes before it was controlled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 29, 11:24 AM CST, 36 minutes earlier.

Area forecast discussion, Jul 29, 11:24 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1224 PM CDT SUN JUL 29 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD AS
HIGH PRESSURE ALOFT CONTINUES TO DOMINATE THE OVERALL
WEATHER PATTERN.

&&

.PREV DISCUSSION... /ISSUED 1047 AM CDT SUN JUL 29 2012/

..UPDATE...

DISCUSSION...

..DANGEROUS EXCESSIVE HEAT AND FIRE THREAT FOR THE NEXT SEVERAL DAYS...

TEMPERATURES ALREADY RUNNING 5 TO 7 DEGREES WARMER THAN YESTERDAY
WEST OF HIGHWAY 75 AND NORTHWEST OF INTERSTATE 44.  OKEMAH MESONET
CURRENTLY AT 103 DEGREES AT 1035 AM. HAVE RAISED HIGH TEMPERATURES
A FEW DEGREES ACROSS AFOREMENTIONED AREA FOR THIS AFTERNOON. TWEAKED
DEW-POINT/WINDS...BUT FOR THE MOST PART FORECAST ON TRACK.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM THURSDAY FOR OKZ054-OKZ055-
     OKZ056-OKZ059-OKZ060-OKZ061-OKZ064-OKZ065-OKZ066-OKZ067-
     OKZ070-OKZ071-OKZ073.

     HEAT ADVISORY UNTIL 7 PM THURSDAY FOR OKZ049-OKZ053-OKZ057-
     OKZ058-OKZ062-OKZ063-OKZ068-OKZ069-OKZ072-OKZ074-OKZ075-
     OKZ076.

AR...HEAT ADVISORY UNTIL 7 PM THURSDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ020.

     EXCESSIVE HEAT WARNING UNTIL 7 PM THURSDAY FOR ARZ019-ARZ029.

&&

AVIATION...12
Hazardous weather outlook, Jul 29, 11:35 AM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1235 PM CDT SUN JUL 29 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1235 PM CDT SUN JUL 29 2012

...DANGEROUS RECORD BREAKING HEAT EXPECTED THIS WEEK...INCLUDING
   THE THREAT FOR WILDFIRES...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
        ONSET...ONGOING.

DISCUSSION...
AN UPPER LEVEL HIGH WHICH IS FIRMLY ENTRENCHED OVER THE PLAINS WILL
BRING ANOTHER DAY OF EXTREMELY HOT TEMPERATURES. AFTERNOON READINGS
OF 110 DEGREES OR GREATER ARE ANTICIPATED ACROSS MUCH OF NORTHEAST
OKLAHOMA....AND WILL RESULT IN AFTERNOON MAXIMUM HEAT INDEX VALUES
BETWEEN 105 AND 112 DEGREES. SEE /OKCNPWTSA/ FOR THE LATEST HEAT
ADVISORIES AND WARNINGS. AN ELEVATED FIRE DANGER THREAT WILL ALSO
CONTINUE AS EXTREMELY DRY FUELS PERSIST WITH GUSTY SOUTHWESTERLY
WINDS. SEE THE LATEST FIRE DANGER STATEMENT /OKCRFDTSA/ FOR DETAILS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
VERY HIGH FIRE WEATHER POTENTIAL AND DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
THE DANGEROUS RECORD BREAKING HEAT WILL CONTINUE FOR MUCH OF THE
WEEK AS RIDGE ALOFT REMAINS IN CONTROL OVER THE REGION. ELEVATED
FIRE WEATHER CONDITIONS ARE EXPECTED AS WELL DUE TO THE ONGOING
DROUGHT AND THE CONTINUED HOT AND DRY WEATHER. THE FIRE DANGER
THREAT WILL ALSO INCREASE THROUGH THE EARLY PART OF THE WEEK AS
GUSTY WINDS BEGIN TO INCREASE.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
CITY AND COUNTY OFFICIALS SHOULD REMAIN PREPARED TO RESPOND TO
INCREASING HEAT RELATED INCIDENTS...INCLUDING THE THREAT FOR
WILDFIRES...AS THE HEAT WAVE CONTINUES THIS WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okfuskee

When
July 29, 12:00 PM CST to 11:30 PM CST
Where
Okfuskee forecast zone
Property damage
$200,000
Reported by
Park/Forest Service
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402496.